Nebraska, 2005

Hail in Nebraska, May 24, 2005

May 24, 2005 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 8:21 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, May 24, 8:21 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
921 PM MDT TUE MAY 24 2005

.UPDATE...GOING FORECAST IN GOOD SHAPE. SCATTERED THUNDERSTORMS
CONTINUE TO RUMBLE ACROSS THE REGION THIS EVENING...INCLUDING SOME
NICELY ORGANIZED CONVECTION OVER NIOBRARA AND SIOUX COUNTIES. OVER
THE COMING HOURS...THE CONVECTIVE AIR MASS WILL BE REPLACED BY A
STABLE UPSLOPE ONE. COOLER AIR HAS MADE IT INTO NORTHEAST WYOMING
AND WILL BE TO THE COLORADO BORDER BY 6 AM. THIS WILL BE LEAD TO A
COOL AND CLOUDY MORNING...WITH POSSIBLY SOME SUN IN THE AFTERNOON.
POMEROY

&&

.PREV DISCUSSION... (ISSUED 130 PM MDT TUE MAY 24 2005)

SHORT TERM...SEVERE WEATHER WILL BE A POSSIBILITY THIS EVENING AS
MOIST AND UNSTABLE AIR INTERACTS WITH A FRONTAL BOUNDARY. CAPE
VALUES WILL BE THE HIGHEST...AND LI VALUES THE MOST UNSTABLE...IN
THE SOUTHERN PORTION OF THE NEB PANHANDLE. THE FRONTAL BOUNDARY WILL
PUSH SOUTHWARD TONIGHT AND WILL BE SOUTH OF THE CYS FORECAST AREA BY
12Z WED. A MUCH COOLER POSTFRONTAL AIRMASS WILL STABILIZE THE
AIRMASS TONIGHT BUT SOME RAIN WILL STILL BE POSSIBLE. FORECAST
SOUNDINGS ALSO INDICATE AREAS OF FOG FROM THE LARAMIE RANGE EASTWARD
AS LOWER LEVELS OF THE ATMOSPHERE APPROACH SATURATION. OVERNIGHT LOW
TEMPERATURES TONIGHT WILL DIP INTO THE 40S...WITH MAINLY 30S FROM
THE MOUNTAINS WESTWARD. THE AIRMASS WILL BEGIN TO DRY SOMEWHAT WED
FROM WEST TO EAST...BUT SHOWERS WILL STILL BE POSSIBLE AS LINGERING
LOW LEVEL MOISTURE INTERACTS WITH LOW LEVEL UPSLOPE WINDS. THE
AIRMASS WED WILL LIKELY REMAIN STABLE ENOUGH TO PRECLUDE THE MENTION
OF THUNDER THUS WILL MENTION ONLY SHOWERS. WITH THE EXPECTED CLOUD
COVER AND THE STRENGTH OF THE LOW LEVEL COLD AIR ADVECTION
WED...WILL LOWER MAX TEMPS TO LEVELS WELL BELOW NORMAL.

LONG TERM...WED NGT THRU SAT...NW FLOW ALOFT WILL LINGER THROUGH THE
PERIOD IN A GENERALLY DRY REGIME.  LOW LEVEL UPSLOPE FLOW AND
PROBABLY LOW CLDS WILL BE CONTINUING FROM WED NGT INTO THU ACRS FAR
SE WY AND PERHAPS INTO THE SRN NEB PNHNDL.  GFS SHOWS A WEAK MID
LEVEL FTR DRPG SEWD WED NGT INTO THU WITH SOME PTCHY PCPN...NAM
SHOWS NEARLY NO PCPN...AM LEANING TWDS NAM FOR NOW.  COULD BE SOME
LINGERING CLDS IN FAR SE WY INTO THU NGT/FRI MRNG...BUT SHLD BE DRY.
RETURN FLOW AROUND SFC HIGH PRES IN CNTRL U.S. WILL BRING WARMER AIR
AND BETTER MSTR FOR A CHANCE OF TSTMS SAT AFTN.  TEMPS STILL COOL
INTO THU...MODERATING SOME ON FRI AND ESPCLY INTO SAT.

SATURDAY NIGHT THROUGH TUESDAY...OVER THE LAST SEVERAL DAYS...MODELS
HAVING VERY DIFFICULT TIME IN HANDLING LATE SPRING BLOCKY PATTERN
OVER MUCH OF NAM.  ABSOLUTELY NO RUN-TO-RUN CONSISTENCY IN ANY MODEL
WITH THE BEST BEING THE ECMWF...HOWEVER MODERATE AT THAT.
PERCEIVING THE OVERALL EXTENDED TREND BEING THE FORMATION OF A OMEGA
BLOCK IN FAR NORTHWESTERN NA.  SUBTLE DIFFERENCES/PLACEMENT OF OMEGA
FEATURES MAY HAVE A HUGE IMPLICATION ON WEATHER FEATURES ACROSS THE
CWA...IE...HOW FAR WESTWARD DOES SOUTH CENTRAL CANADIAN UPPER LOW
MIGRATE WESTWARD AND WILL PACIFIC ENERGY UNDERCUT BLOCK.  WITH ALL
OF THIS BEING SAID...WILL NOT GET INTO SPECIFIC SINCE THESE DETAILS
WILL CHANGE OVER TIME.  THE ONLY CONSISTENT FEATURE/TREND IN A FEW
OF THE MODELS HAS BEEN A MOVE TO MORE OF A TROUGHY PATTERN/FLOW AS
WE HEAD INTO EARLY NEXT WEEK.  HAVE KEPT ONGOING FORECAST WITH POPS
AND TEMPS IN HOPES OF SOME LONG TERM RESOLUTION IN THE NEXT FEW DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
Hazardous weather outlook, May 24, 9:25 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT TUE MAY 24 2005

NEZ001-WYZ059>069-251100-
SIOUX-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-
1025 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP EARLY IN THE
AFTERNOON AND MOVE EAST AT 30 MPH THROUGH THE EVENING.  THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE DURING THAT TIME...
ESPECIALLY EAST OF THE LARAMIE RANGE. THE STRONGER STORMS WILL
PRODUCE HAIL TO ONE HALF INCH IN DIAMETER...A PERIOD OF MODERATE
RAINFALL...WIND GUSTS TO 45 MPH ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED WEDNESDAY THROUGH
FRIDAY OVER MUCH OF SOUTHEAST WYOMING AS THE ATMOSPHERE WILL BE
COOLER AND MORE STABLE. THE AFTERNOON AND EVENING STORMS WILL
RETURN OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ002-003-019>021-054-055-WYZ070-251100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PINE BLUFFS-
1025 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP BY MID
AFTERNOON AND MOVE EAST AT 30 MPH THROUGH THE EVENING. THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE DURING THAT TIME ALONG
WITH FAVORABLE WIND SHEAR.  THE STRONGER STORMS WILL PRODUCE HAIL
UP TO ONE AND ONE HALF INCHES IN DIAMETER...A PERIOD OF HEAVY
RAINFALL...WIND GUSTS TO 60 MPH ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED WEDNESDAY THROUGH
SATURDAY OVER MUCH OF THE WESTERN NEBRASKA PANHANDLE AS THE
ATMOSPHERE WILL BE COOLER AND MORE STABLE. THE AFTERNOON AND
EVENING STORMS WILL RETURN THIS COMING SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 24, 8:32 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             HARRISON                42.69N 103.88W
05/24/2005  1.00 INCH        SIOUX              NE   LAW ENFORCEMENT

&&
Local storm report, May 24, 9:03 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             2 S CRAWFORD            42.66N 103.41W
05/24/2005  1.00 INCH        DAWES              NE   TRAINED SPOTTER

&&
Local storm report, May 24, 9:35 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             HARRISON                42.69N 103.88W
05/24/2005  1.00 INCH        SIOUX              NE   TRAINED SPOTTER

&&

The radar

The Cheyenne radar (KCYS), 194 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
May 24, 11:15 PM MST to 11:20 PM MST
Where
Box Butte County, Hemingford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -103.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446416.